Depression, Men, sexual effects of Rx's

  1. I've been scouring the posts and threads on this site and the internet in general regarding depression and, unfortunately, am still too much of a newbie to really comprehend the technical & pharmacological aspects of some of what I'm reading.

    Can you just call up a psychiatrist or psychologist and make an appointment without a referral? Should we start with our (different than before) family doctor? I'm wondering if the SSRI's have the same effects as the older meds, and I know we aren't doctors and we don't prescribe. Suggestions? Input? Further information you need from me?
    Last edit by NurseWeasel on Jan 18, '03
    •  
  2. 8 Comments

  3. by   sphinx
    I'd suggest seeing a psychiatrist for medication management rather than his regular doctor. Merely because they are specialists in what they do, and if your husband has had problems with meds before, he ought to be treated by someone who deals exclusively with psych drugs. Not all antidepressants have sexual side effects. You said he tried Wellbutrin. Did he have the side effects with that? Because the effects tend to be more of a problem with SSRI's, which Wellbutrin is not. Or was it just that the Wellbutrin didn't work? If that's the case, was he on a therapeutic dose? Often general practioners keep their patients on lower doses, and if that doesn't work real well, simply switch to a different drug. In any case, there are a lot of meds out there to try, it just takes patience and trust in whomever you seek help from. Not all psychiatrists do therapy, lots just do meds. Therapy is still a good idea, and he should try to find one he "clicks" with. Ask around for recommendations. "interview" them to get a feel for how they are, what their treatment strategies are and if you think you'd feel comfortable with them. I have seen several therapists, and have yet to find one I am comfortable with on a long term basis (had one once, but was part of a research project and terminated after a certain amount of time). Perhaps a group therapy may be helpful, specifically a mens' group. He might find that helpful to know he is not alone among his male peers. He needs to have someone overseeing his care that he can trust, and tell about his problems and fears, including the sexual side effects etc. It depends on your insurance wheteher or not you can go to a psychiatrist/psychologist without a referral from your PCP. I used to have to get it from my doc, now with my new insurance, while with all other specialists I have to get a referral, with mental health, I call myself for approvals. Check into it. Mr Weasel is lucky to have someone who cares and stands by him. It is all too often a spouse doesn't understand and is unsupportive. Remember, you may need extra support yourself.......treat yourself to something every now and then....a massage, a bubble bath, whatever. It is hard being a caregiver all the time, esp when you do it at work all day too.
  4. by   NurseWeasel
    Thank you Sphinx. It helps a lot. I read the other posts about depression so I've seen some of your story.

    I will call our insurance on Monday and find out what we need to do, thank you for mentioning that because I had forgotten about the need to do so.

    You're a dear. Please accept this internet ((hug)).
    Last edit by NurseWeasel on Jan 18, '03
  5. by   sjoe
    "I'm wondering if the SSRI's have the same effects as the older meds"

    So far as loss of libido is concerned, MOST of these drugs have this as a common side effect, including SSRIs such as Prozac. You can check any drug handbook for this and other SEs, of course.

    Some people taking them for periods of a couple of months or so, can find this a surprising (temporary) benefit, kind of a vacation from the effects of their customary sex drive. An unusual opportunity to see what life, and thinking processes, are like without this otherwise (for many men at least) major influence.

    Others, of course, do not.

    Regardless, the libido usually returns, slowly, after the drug is discontinued (some docs say on a 1-to-1 basis--i.e. if you take the drug for 3 months, it takes about 3 months after stopping it before your libido returns to its pre-drug state).

    Physical activity, healthful diet, etc. are always indicated, of course.

    But the bottom line seems to be that, even with a very experienced psychiatrist, deciding on and/or finding a useful drug seems to be a hit-or-miss business of individual experimentation, unfortunately. Just trying one after another until one works (by which time, the depressive episode has often resolved on its own), or until the person becomes so disgusted by the process that they simply stop trying drugs.
  6. by   NurseWeasel
    Thanks sjoe. I appreciate your insight. Problem is I haven't had Pharmacology yet so the drug handbooks and internet info was a little intimidating. I can understand parts of it but it got overwhelming.

    The best quote I found on allnurses really struck me as profound, and I don't recall who said it. But it was something like, "EXERCISE!" and the person went on to explain that when they're mired in depression it would be nearly impossible to pry them off the sofa for anything.

    Thanks again!
    Last edit by NurseWeasel on Jan 18, '03
  7. by   sphinx
    Nurse Weasel, you are truly wonderful for being so dedicated. Don't know just how much you read about me, but in fact both myself and my husband suffer from depression. He tends to stay in better control, but when he crashes, it is very difficult. I know you must love your husband very much, and he is lucky to have you.
    Not only will I accept your internet hug, but I'll offer one of my own: (((hug)))
    Take care!
  8. by   micro
    if your husband wants to and will see a psychiatrist.....go that route.....
    if he is more comfortable with his PMD, if his PMD is comfortable with the treatment....then go that route....
    #3-----though initially some of the antidepressants(just as other medications--i.e. htn, etc.) may cause decrease in sexual drive......this usually balances out......and in some cases sexual drives are not affected.........

    and there is more facets to our lives than just the actual act of intercourse.....

    optimum health and wellness is far more important......

    I do respect what you are saying.....but also respect that you will let mr. w. do whatever he does or does not do.......and take care of yourself first.........

    micro
  9. by   NurseWeasel
    Micro, thanks for chiming in! And yes, BOB and I are well acquainted, lol.

    I'm glad to know that at least sometimes the side effects are temporary, and sometimes not an issue. It does provide hope. Again, thank you for your post and reminder to take care of myself first.
    Last edit by NurseWeasel on Jan 18, '03
  10. by   PennyLane
    Weasel, so sorry to hear your husband is going through this. I know that finding the right meds and the right dosages can be very frustrating, may even take a year to finally get it right! I've been on SSRIs since July, and am now switching over to Wellbutrin b/c of the sexual side effects. They're no fun, and I don't feel like my normal self in that regard. And while intercourse is of course not the most important thing in life, it can have a MAJOR effect on your relationship with your husband. I'm struggling with this now, but at least I know that I will one day find the right combo. of meds to keep me happy, anxiety-free, and sexually fulfilled.

    I agree that he should see a Psychiatrist. I looked on my health plan's website and found doctors in my area. I then called them up to see which ones were taking new patients. My doc is pretty cool.

    Best of luck to both of you!!
    Mel

close